Skip to Main Content

++

Key Points

++

  • Acetaminophen is the most popular over-the-counter analgesic in the United States and is widely prescribed in combination form with alternative pain relievers, resulting in frequent unintentional overdose.

  • Treatment with N-acetylcysteine detoxifies NAPQI, the hepatotoxic byproduct of acetaminophen metabolism.

  • The Rumack-Matthew nomogram should only be used in acute overdoses with reliable times of ingestion. Pay careful attention to all units of measurement.

  • Consider early transfer to a liver transplant center for patients with worsening hepatic function or general signs of deterioration before they meet criteria for liver transplantation.

++

Introduction

++

Acetaminophen (APAP) is the most commonly used over-the-counter (OTC) analgesic in the United States. It is found in more than 100 combination pharmaceuticals (eg, cold and cough agents, sleep agents) and is present in multiple prescription opioid analgesics (eg, Vicodin, Darvocet). Toxic exposures to analgesics as a class have increased rapidly over the last decade. According to the National Poison Data System (NPDS) database of exposures reported to poison centers nationwide, there were 139,780 exposures to all APAP-containing products in the year 2010, with 1,142 cases exhibiting “major” effects and 125 fatalities. APAP toxicity is the most common cause of medication-induced liver failure in the United States and accounts for a significant portion of liver transplants.

++

The maximum recommended safe dose is 4 g per day for adults and 60–90 mg/kg/day for children. Toxicity may result after an ingestion of 7 g in adults or 140 mg/kg in a child and is due to the conversion of APAP into toxic byproducts. APAP is normally metabolized via multiple pathways in healthy individuals. Sulfonation and glucuronidation are the two primary mechanisms and produce nontoxic metabolites that are cleared in the urine. Approximately 10–15%, though, is metabolized via the cytochrome P450 system into the toxic metabolite N-acetyl-p-benzoquinoneimine (NAPQI).

++

After a therapeutic ingestion, endogenous stores of hepatic glutathione will rapidly detoxify any accumulating NAPQI. However, in cases of APAP overdose, the sulfonation and glucuronidation pathways are overwhelmed, and a greater percentage of APAP is metabolized via cytochrome P450 into NAPQI. Glutathione stores can become rapidly depleted, resulting in elevated levels of intrahepatic NAPQI with secondary toxicity. Furthermore, in overdose scenarios, a small percentage of APAP can be metabolized into NAPQI within the kidneys, resulting in consequent renal toxicity. Patients with lower glutathione stores (chronically ill, malnourished, and alcoholics) and those with upregulated cytochrome P450 activity (patients on certain medications including anticonvulsants and antituberculosis agents, chronic alcoholics) are more likely to suffer significant toxicity.

++

Clinically, APAP poisoning progresses through 4 distinct stages. Although all patients may not progress beyond the first stage after a toxic exposure, those that do tend to follow the following timeline. Stage 1 is generally encountered within the first 24 hours postexposure. Symptoms of gastrointestinal (GI) irritation predominate, including abdominal pain and vomiting, although patients may remain asymptomatic. Stage 2 occurs between 24–48 hours post exposure and is ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.